Skip to Main Content

Journal of the American Mathematical Society

Published by the American Mathematical Society, the Journal of the American Mathematical Society (JAMS) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6834 (online) ISSN 0894-0347 (print)

The 2020 MCQ for Journal of the American Mathematical Society is 4.79.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Low-lying zeros of families of elliptic curves
HTML articles powered by AMS MathViewer

by Matthew P. Young PDF
J. Amer. Math. Soc. 19 (2006), 205-250 Request permission


There is a growing body of work giving strong evidence that zeros of families of $L$-functions follow distribution laws of eigenvalues of random matrices. This philosophy is known as the random matrix model or the Katz-Sarnak philosophy. The random matrix model makes predictions for the average distribution of zeros near the central point for families of $L$-functions. We study these low-lying zeros for families of elliptic curve $L$-functions. For these $L$-functions there is special arithmetic interest in any zeros at the central point (by the conjecture of Birch and Swinnerton-Dyer and the impressive partial results towards resolving the conjecture). We calculate the density of the low-lying zeros for various families of elliptic curves. Our main foci are the family of all elliptic curves and a large family with positive rank. An important challenge has been to obtain results with test functions that are concentrated close to the origin since the central point is a location of great arithmetical interest. An application of our results is an improvement on the upper bound of the average rank of the family of all elliptic curves (conditional on the Generalized Riemann Hypothesis (GRH)). The upper bound obtained is less than $2$, which shows that a positive proportion of curves in the family have algebraic rank equal to analytic rank and finite Tate-Shafarevich group. We show that there is an extra contribution to the density of the low-lying zeros from the family with positive rank (presumably from the “extra" zero at the central point).
Similar Articles
Additional Information
  • Matthew P. Young
  • Affiliation: American Institute of Mathematics, 360 Portage Avenue, Palo Alto, California 94306-2244
  • Email:
  • Received by editor(s): April 6, 2005
  • Published electronically: September 7, 2005
  • © Copyright 2005 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: J. Amer. Math. Soc. 19 (2006), 205-250
  • MSC (2000): Primary 11M41, 11F30, 11G05, 11G40, 11L20, 11L40
  • DOI:
  • MathSciNet review: 2169047